Try it
OBG · Contraception: breakthrough bleeding with COC
Sample itemA woman in her second month of a low-dose combined pill has light spotting in the middle of the pack but no missed pills, drug interaction or other symptoms. What is the advice?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Reassure that breakthrough bleeding is common in the first 3 months and usually settles
Breakthrough bleeding is the commonest side effect of combined pills and is more frequent with low-dose preparations in the first 3 months, usually settling with continued use. Persistent bleeding after 3 months, or any alarm features, needs further evaluation for infection, pregnancy, cervical pathology and compliance. Missed pills and smoking increase the likelihood.
Option by option
A. Reassure that breakthrough bleeding is common in the first 3 months and usually settles (correct)
Correct. Reassurance is appropriate in the first 3 months.
B. Stop the pill immediately
Stopping the pill removes protection and is not necessary.
C. Perform an urgent hysteroscopy
Investigations are for persistent or unusual bleeding.
D. Insert an IUCD
An IUCD is not needed.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More OBG questions
- Antenatal careA woman's last menstrual period began on 10 January 2026. Using Naegele's rule, what is…
- Obstetric drugsCarboprost (15-methyl PGF2α) is contraindicated in which condition?
- Hypertensive disorders of pregnancyA primigravida at 34 weeks has a blood pressure of 150/100 mmHg on two occasions and 2+…
- Obstetric immunologyAn Rh-negative mother delivers an Rh-positive baby. When should anti-D immunoglobulin be…